Thunderstorm Wind, Lake
- When
- May 14, 6:10 AM CST
- Where
- Lake County, 5 mi SE of Calumet City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.569, -87.452
A two foot diameter tree was uprooted.
Strong to severe thunderstorms moved across parts of northwest Indiana during the morning hours of May 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northwest Indiana during the morning hours of May 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 5:50 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 650 AM CDT Mon May 14 2018 .UPDATE... Instability axis is increasing over the area and allowing thunderstorms to expand but lack of strong upper level winds will likely preclude more than some isolated severe storms capable of large hail overnight. The wind threat is not zero with some more organized multicell structures over southern Wisconsin and some evidence outflow winds on radar, but most storms will remain elevated. Focus may end up being on impacts from the rain as storms expand some over northern Illinois early this morning and into early portions of the morning commute. Cell motions have been fairly quick overnight, so we will need to monitor any backbuilding and training suggested by corfidi vectors and seen in the recent evolution of storms. Rain totals in excess of 1" per hour would become increasingly possible as the night continues. See the latest Mesoscale Precipitation Discussion from WPC for more information. KMD && .MESOSCALE DISCUSSION... 505 AM CDT Storms in northwest Illinois and approaching the I-39 corridor have a history of dime to penny size hail, with some noted uptick in reflectivity at the height of these storms. Meanwhile, storms closer to the Quad Cities have sent outflows well ahead of them, and the Davenport Municipal airport had a gust to 38 kt (44 mph). While storm motion is still generally east-northeast upon initiation, the whole axis of storms is attempting to follow the better instability axis to the south. We are starting to see a bit better velocity signatures from the northwest on KDVN radar. Nothing too concerning yet, but worthy of special weather statements. KMD/KJB && .SHORT TERM... 105 AM CDT Through tonight... Early short term discussion tonight due to active monitoring, with a challenging period of placing the best storm chances over the next 24-36 hours. Oz soundings upstream depict the very strong lapse rate environment aloft that will advect over our area, (8.8C/km over Omaha). Convective initiation has begun ahead of a compact shortwave across northern Iowa, with the current activity on the northern fringes of the stronger instability axis, but we are starting to see a few echoes south across the Chicago area. Effective wind shear is initially light but will increase with the shortwave approach. Inhibition will hold a bit farther south, but will continue to erode along the Wisconsin border, and shear will also increase as the low level jet ramps up, and there is also another wave farther upstream in southwest Iowa. Various HREF convective allowing models suggest this activity will follow steering flow northeastward and may shift a bit southeastward and place northern Illinois under the sweet spot for organized thunderstorms. Current cells are nearing severe limits based on the height of the 50 dBZ echoes. We maintain the slight risk overnight, with plenty of CAPE in the hail growth zone, and depending how quickly storms organize, linear segments could still pose a damaging wind concern in spite of the overnight timing. Limiting factor is the wind shear, with the northern tier of counties standing the best chance for at least initial storm organization and a greater risk for severe hail/ Corfidi vectors do slacken as the low level jet veers to more westerly, and PW values are elevated (though not off the charts), so some concern for backbuilding storms for a brief time here could certainly lead to some decent rainfall rates and will bear watching and could eventually become the more significant hazard after the hail threat. At this point short term convective allowing models are still mixed as to whether storms remain more scattered or if it can get more organized, with less of a signal of a big right turning MCS and associated cold pool. Behind this wave, the thermodynamic environment does not change very much in spite of some initial suppression and inhibition, but a moist airmass will remain in place and actually get reinforced and even shunted northward a bit. The effective front will also shift northward though not likely through the whole area, and will likely get laid out over the I-80 corridor or so, but there is a ton of uncertainty as to where it will end up. Some guidance shifts it even farther north, and if we do get a cold pool this morning, it could be farther south. Just north of where the boundary ends up (likely over our area regardless), another shortwave, or series of shortwaves over the plains will interact with the boundary and moist environment for another round of storms. Instability is fairly strong though wind shear is on the modest (though still sufficient) side. Hail CAPE is again very favorable, and in the warm sector a more impressive downdraft CAPE signature would support damaging wind concerns. Depending on how much rain falls overnight, we could still have a flooding concern as moisture parameters do inch upward a tad later today. Given the instability/shear space that we will be in today, SPC has also placed the area in another slight risk area, or a scattered severe storms environment. And we are not out of the woods yet after this afternoon/early evening, as the low level jet will again ramp up ahead of a more organized shortwave trough axis, providing ample forcing. At this point instability will be waning some, but it appears plausible that linear segments may form during the evening hours. Eventually overnight, the frontal zone will attempt to shift back southward. Will handle convective trends overnight and tomorrow with MESO AFD updates as warranted. KMD && .LONG TERM... 105 AM CDT Tuesday through Sunday... Not planning to make too many changes to the model initialization for the long term given the active short term period, but we appear to enter a bit more stable pattern with low level east- northeast flow. A weak and broad upper trough axis will slowly migrate across the midwest. The instability axis does linger mainly south and west of the Chicago area on Tuesday but is still around to warrant chances of showers and storms on Tuesday, but the main instability axis and frontal zone will take shape across central Illinois and points southward where better precip chances will reside until late week. We will hold somewhat seasonable temperatures with continued lakeside cooling. Another deep Western trough will arrive across the midwest this weekend, providing a potential unsettled period yet again. KMD && .AVIATION... For the 12Z TAFs... Thunderstorms are moving across the Chicago area terminals currently, with the heaviest rain and visibilities down to a mile through 1230 to 13z. Following this expected a couple more hours of moderate rain with thunder through around 15z before the activity begins to wan across the area. Winds are likely to be somewhat chaotic for the next hour with these storms moving overhead, but should settle back into a southeasterly direction by mid morning. Convective chances and timing later today and tonight are of low confidence at this time. However, there are several additional upstream atmospheric disturbances that shift towards the area later this afternoon and tonight, so the chances of storms is rather high. The main uncertainty is the exact timing. At the present it appears that some storms could be around the terminals after 21z this afternoon through early this evening. Following this activity, yet another round of storms may impact the area later tonight. Timing adjustments will likely be needed to the thunderstorm forecast in the TAFs. KJB && .MARINE... 203 AM CDT A nearly stationary surface boundary will remain in place south of the lake for the next few days as multiple surface waves shift eastward along this boundary. Overall, this pattern will result in bouts of showers and thunderstorms over mainly the southern end of the lake through midweek. While there is not looking to be any significant wind or wave events on the lake through much of the period, there will be some higher northerly wind speeds on Tuesday (15 to 20 kt) in response to high pressure building over southern Canada. These winds should subside a bit Tuesday night and briefly shift out of the south over the north half of the lake on Wednesday. However, another period of 15 to 20 kt east- northeasterly winds will be possible at the end of the week as a second area of high pressure builds over southern Canada. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 AM CDT Mon May 14 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
150845-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
335 AM CDT Mon May 14 2018 /435 AM EDT Mon May 14 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Today and Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Elevated Hail Risk...up to quarter size.
Elevated Thunderstorm Wind Damage Risk...up to 60 mph.
Elevated Flooding Risk.
DISCUSSION:
A few more rounds of showers and thunderstorms are expected, both to
start the day and again later today into tonight. Heavy rainfall is
the main hazard with the first round of storms, with isolated large hail
possible. Winds may gust to 40 mph. With the additional storms that
will occur later today, large hail, damaging winds, and heavy rainfall
remain the primary hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk mainly south of I-80.
Saturday...
Elevated Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorm chances continue this week but with lower
probabilities.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed early this morning, and again this afternoon
or evening.
GENERAL STORM MOTION OF THE DAY:
Moving east at 30 to 40 mph.
&&
LMZ740>745-150845-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 AM CDT Mon May 14 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Today and Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday Morning...
Elevated Thunderstorm Risk.
Friday through Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-150845-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 AM CDT Mon May 14 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight.
Elevated Thunderstorm Risk for the south half of the lake this
morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Limited Thunderstorm Risk Tuesday for the south half, and
again Saturday and Sunday for the entire lake.
&&
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
343 AM CDT MON MAY 14 2018
ILZ003-008-140915-
Winnebago IL-Ogle IL-
343 AM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE AND WESTERN
WINNEBAGO COUNTIES UNTIL 415 AM CDT...
At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Freeport, moving east at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Mount Morris, Byron, Pecatonica, Forreston, Durand, Lake Summerset,
Leaf River and Adeline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4250 8927 4203 8925 4205 8968 4220 8969
4220 8940 4250 8940
TIME...MOT...LOC 0843Z 264DEG 41KT 4226 8964
BIRKSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
509 AM CDT MON MAY 14 2018
ILZ003-004-008-010-011-141045-
Boone IL-De Kalb IL-Winnebago IL-Ogle IL-Lee IL-
509 AM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR OGLE...LEE...NORTHWESTERN DE
KALB...SOUTHEASTERN WINNEBAGO AND BOONE COUNTIES UNTIL 545 AM CDT...
At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockford to Oregon to near Dixon. Movement
was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Dixon, Rochelle,
Oregon, Mount Morris, Rockford Airport, Walton, Poplar Grove, Byron,
Cherry Valley, Winnebago, Amboy, Polo, Kirkland, Hillcrest, Kingston
and Stillman Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4204 8968 4210 8924 4230 8929 4239 8900
4237 8871 4213 8871 4158 8942 4158 8963
4193 8963 4193 8969
TIME...MOT...LOC 1008Z 279DEG 31KT 4225 8902 4201 8932 4184 8953
BIRKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
623 AM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HEAVY RAIN GURNEE 42.38N 87.94W
05/14/2018 M1.79 INCH LAKE IL TRAINED SPOTTER
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 AM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HAIL OAK LAWN 41.72N 87.75W
05/14/2018 M0.25 INCH COOK IL TRAINED SPOTTER
5300 BLOCK OF 95TH ST.
0622 AM FLOOD WAUKEGAN 42.37N 87.87W
05/14/2018 LAKE IL PUBLIC
RT 132 BETWEEN OPLAINE RD AND 1ST ST IN GURNEE CLOSED DUE
TO FLOODING. RELAYED BY BROADCAST MEDIA.
&&
ACSThe Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 12:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
A two foot diameter tree was uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753498.